valproic acid toxicity and ammonia

12 Sep

(repost, but came up again recently, so worth a review)

RAGING HYPOTHETICAL:

–wacky/altered patient, happens to be on valproate, what could be going on?

psych?

seizure?

or maybe….

VALPROIC ACID TOXICITY
–if you’re worried about this, your differential for secondary problems/causes can include:

  • cerebral edema,
  • electrolyte abnormalities,
  • hepatotoxicity,
  • hyperammonemia/encephalopathy

HYPERAMMONEMIA w/VALPROIC ACID:

can occur after acute toxicity or chronic use

not always associated with elevated liver function tests

happens ’cause a metabolite of valproic acid inhibits an enzyme needed for ammonia elimination by the urea cycle (you can look up the names if you really want to)

valproate may also mess with carnitine, elevate ammonia that way too


BOTTOM LINE
:

wacky patient with valproate on their med list, consider sending an ammonia level and/or checking for asterixis

 

Reference(s): uptodate.com: valproic acid poisoning, picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: